The author, in a comprehensive and systematic study, has correlated the complications of treatment of syphilis as observed in 5,526 cases encountered in the outpatient clinic of the Rigshospital, Copenhagen, from 1913 to 1932.
The material is presented in three parts. The first part is based on 148 cases of arsphenamine erythema studied in regard to the time of onset (including Milian's ninth day erythema), the amount of medication and the relation to subsequent development of jaundice, albuminuria and arthralgia. Patch and intracutaneous tests were performed on half the patients who had had arsphenamine erythema. The results of subsequent treatment of these patients with arsphenamine or bismuth are discussed. In 125 cases jaundice developed. It usually was a late manifestation, occurring after only two or more courses of arsphenamine had been given. The relation between acute jaundice from arsphenamine and epidemic jaundice is emphasized. Distinction is made between the syphilitic